Symlin Help


#1

I just started Symlin yesterday for dinner. Doctor had me start with 15mcg. I did ok last night with increase in bs at about 2 hours after my meal. Only hit 152 and went down pretty quickly. Today I tried it with a little more carbs like 60 grams and it didn’t work. BS went up pretty much right after my meal. Right now for dinner I had 45grams and bs increased 20 min after. What’s going on. Should I try 30mcg if symlin. Yesterday I dosed 1 hour after and took extended Bolus with half the insulin I would normally take. Today I dosed as soon as my bs started climbing. Any suggestions from Symlin users here.


#2

I used Symlin for several years. Before Symlin, did you pre-bolus? I did and I pre-bolused with Symlin too. You should stay at the 15mcg for three days, then increase to 45mcg and if tolerated and still need more help, increase to 60mcg. That aside though, I think you need to pre-bolus, not bolus when you bg is starting to increase. One of the nice things with Symlin is that you shouldn’t need as much insulin as you used before Symlin.


#3

Thank you. I was to scared to pre Bolus after reading so much on here about symlin. I didn’t want to go hypo. Do you know what happens when you go from 15 to 30 to 45mcg? And why did you stop taking it?


#4

Take it slow. I decreased my basal by 50%; I don’t think I ever increased it. My I:C ratio was cut by 50% as well. It might help you to have some very fast carbs nearby to give you some peace of mind while you find out how the dosing works for you. Or, cut your I:C ratio by 75% (edited to add: and change it gradually until the combination works for you.) If I am remembering correctly, you need to take insulin with Symlin and I think that goes above and beyond the basal dose; I couldn’t tell you why though.

Going slow to increase your dose (at least three days before increasing the dose) is, in-part, to help with knowing you’re giving yourself enough, and not too much insulin … and, mostly to help your body adjust to the Symlin. Some people feel nauseated and dizzy and once you’re body has had a few days, it adjusts. I know there were times though, even after I had been on it for years, that I would get nauseated or dizzy.

Ahh, the 1,000,000 question - why I stopped! I liked Symlin, but eventually I found giving myself injections before each meal (I use an OmniPod) to be too much. There’s a double standard (? not sure if that is the right wording) going on right now though, as I stopped bolusing with my OmniPod and if I need to bolus, I inject. Kinda funny now that I think about it!


#5

I am a huge proponent of pre-bolusing. I have reduced huge after meal spikes in half. I used to go to 200 and more after meals. Now by putting in my meal bolus earlier and eating most carbs later, I very seldom spike beyond 140. In fact, if you use a CGM, I would propose that you bolus your meal and wait until your BG comes down to where you want it before you begin eating most of your carbs. In fact, I now eat most of my carbs as dessert (cottage cheese, fruit, yogurt, etc.) so I can eat most of my main meal (few carbs) and then defer the most carbs until my BG is down. I did talk to my endo today about Symlin, but based on the fact that I no longer have these spikes he thought it was unwarranted. Maybe this might help.


#6

Thank you Tapestry. Slowly I will procede.


#7

Rcarlin thank you too. I think going through pre menopause has really made my diabetes volatile. What works one day won’t the next day. Very frustrating.